Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 81, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 16, 2012, 3:35 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 3:35 AM CDT (08:35 UTC)
- Expired
- Aug 16, 2012, 4:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Sauk County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS53 KMKX 160835 SVRMKX WIC021-111-160915- /O.NEW.KMKX.SV.W.0081.120816T0835Z-120816T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 335 AM CDT THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN... NORTHEASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 415 AM CDT * AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WISCONSIN DELLS...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTAGE AROUND 400 AM CDT. PARDEEVILLE AROUND 410 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988 TIME...MOT...LOC 0835Z 264DEG 35KT 4361 8978 WIND...HAIL 60MPH 1.00IN $$
3 follow-up statements
722 WWUS53 KMKX 160847 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 347 AM CDT THU AUG 16 2012 WIC021-111-160915- /O.CON.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/ COLUMBIA WI-SAUK WI- 347 AM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN SAUK AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 415 AM CDT... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISCONSIN DELLS TO 7 MILES NORTHEAST OF BARABOO...MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... PORTAGE AROUND 355 AM CDT. PARDEEVILLE AROUND 410 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988 TIME...MOT...LOC 0847Z 264DEG 35KT 4363 8963 4352 8960 WIND...HAIL 60MPH 1.00IN $$
482 WWUS53 KMKX 160901 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 401 AM CDT THU AUG 16 2012 WIC021-111-160915- /O.CON.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/ COLUMBIA WI-SAUK WI- 401 AM CDT THU AUG 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN SAUK AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 415 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF PORTAGE TO PORTAGE...MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... PARDEEVILLE AROUND 410 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988 TIME...MOT...LOC 0901Z 264DEG 36KT 4363 8934 4353 8948 WIND...HAIL 60MPH 1.00IN $$
075 WWUS53 KMKX 160912 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 412 AM CDT THU AUG 16 2012 WIC021-111-160921- /O.EXP.KMKX.SV.W.0081.000000T0000Z-120816T0915Z/ COLUMBIA WI-SAUK WI- 412 AM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK AND NORTHWESTERN COLUMBIA COUNTIES WILL EXPIRE AT 415 AM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 6 OR 7 AM THIS MORNING. LAT...LON 4364 8926 4351 8924 4352 8983 4364 8988 TIME...MOT...LOC 0911Z 264DEG 36KT 4364 8920 4354 8934 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:24 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 16, 3:24 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 324 AM CDT THU AUG 16 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM TO HIGH. TSTORMS DEVELOPING OVER WEST CENTRAL AND SW WI ARE AHEAD OF THE COLD FRONT IN ZONE OF LOW TO MID LEVEL WARM ADVECTION AND MOISTURE TRANSPORT...AND ALSO NEAR LEADING EDGE OF UPPER LEVEL DIVERGENCE FROM APPROACHING UPPER TROUGH AXIS OVER MN AND THE DAKOTAS. ADDITIONAL STORMS MAY EVENTUALLY DEVELOP ALONG OR SLIGHTLY BEHIND THE COLD FRONT DUE TO LOW LEVEL FRONTOGENESIS AND ELEVATED CAPE LINGERING BEHIND THE FRONT. EXPECT WIDESPREAD SHOWERS/TSTORMS TO MOVE EWD ACROSS SRN WI THIS AM WITH SCT TSTORMS POSSIBLY LINGERING INTO EARLY AFTERNOON OVER SE WI. MUCAPE UP TO 1000 J/KG AND MDT EFFECTIVE SHEAR COULD SUPPORT AN ISOLD SVR STORM BUT OVERALL MOST CONVECTION SHOULD REMAIN BELOW SVR LEVELS. RAINFALL TOTALS FROM 0.30 TO 0.50 INCHES ARE EXPECTED WITH THE USUAL ISOLD HIGHER OR LOWER AMOUNTS. COLD AND DRY AIR ADVECTION TO TAKE HOLD THIS AFTERNOON AND TNT FROM WEST TO EAST ACROSS THE AREA WITH A POLAR HIGH OVER THE NRN PLAINS. .FRIDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE IS HIGH. LONGWAVE TROUGH LINGERS ACROSS THE WESTERN GREAT LAKES REGION DURING THIS PERIOD...WITH CYCLONIC MIDDLE TO UPPER LEVEL FLOW. VARIOUS WEAK VORTICITY MAXIMA PASSING THROUGH AT TIMES. AT THE SURFACE...HIGH PRESSURE TO THE WEST SLIDES SLOWLY TO THE SOUTHEAST. COLD FRONT TRIES TO SLIDE SOUTH THROUGH WISCONSIN SATURDAY AND SATURDAY NIGHT...WITH THE GFS FASTER THAN THE NAM. HOWEVER...AREA FORECAST SOUNDINGS SUGGEST A DRY AIRMASS DURING THIS TIME...WITH VERY WEAK INSTABILITY DEVELOPING SATURDAY AFTERNOON. MODELS DIFFER ON VORTICITY MAXIMA PLACEMENT AS WELL. THUS...QUIET WEATHER IS FORECAST FOR THIS PERIOD. TEMPERATURES WILL BE BELOW NORMAL DURING THIS TIME. 925MB TEMPERATURES SUPPORT LOWER TO MID 70S FOR HIGHS...WITH LOWS IN THE UPPER 40S TO MID 50S...SLIGHTLY WARMER NEAR THE LAKE. .SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM. ECMWF/GFS SHOW THE LONGWAVE TROUGH OVER THE REGION SUNDAY FINALLY MOVING TO THE EAST MONDAY NIGHT AND TUESDAY. GFS BRINGS WEAK COLD FRONT SOUTH THROUGH THE AREA BY MIDDAY SUNDAY...WITH THE ECMWF WASHING IT OUT OVER WISCONSIN. BOTH SHOWING PASSING WEAK VORTICITY MAXIMA THROUGH THE REGION...WITH DIFFERENCES IN TIMING OF THESE FEATURES. USED CONSENSUS POPS FOR THIS PERIOD...WHICH GIVES SLIGHT CHANCES FOR SHOWERS AT TIMES. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL NORMALS...WITH 925MB TEMPERATURES IN THE MID TEENS CELSIUS RANGE. HIGH PRESSURE CONTINUES TO SLOWLY SLIDE SOUTHEAST OF THE REGION INTO THE MIDDLE OF NEXT WEEK...AS THE MIDDLE TO UPPER LEVEL FLOW BECOMES MORE ZONAL. THIS LOOKS TO BE A FAIRLY DRY PERIOD ACROSS THE AREA...WITH GRADUALLY WARMER AIR TRYING TO WORK NORTHEAST INTO THE REGION. WILL GO WITH CONSENSUS POPS AND TEMPERATURES FOR THIS PERIOD...WHICH MAY YIELD LOW END POPS FOR MID WEEK WITH THE MODEST WARM AIR ADVECTION. && .AVIATION/12Z TAFS/... SHOWERS AND TSTORMS TRIGGERED BY A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS SRN WI THIS MORNING AND LINGER INTO THE EARLY AFTERNOON OVER SE WI. SLY WINDS WILL SHIFT TO THE NW WITH THE FRONTAL PASSAGE. VFR CONDITIONS WILL PREVAIL WITH CIGS AROUND 4-6 KFT BUT WILL SEE REDUCED CIGS AND VSBYS WITHIN TSTORMS. COLD AND DRY AIR ADVECTION TO TAKE HOLD LATER THIS AFTERNOON AND TNT WITH MO CLEAR TO PTLY CLOUDY SKIES EXPECTED. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...GEHRING FRIDAY THROUGH WEDNESDAY...WOOD
Hazardous weather outlook, Aug 15, 11:39 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1139 PM CDT WED AUG 15 2012 WIZ046-047-051-052-056>060-062>072-170445- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1139 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS ALONG A COLD FRONT IS EXPECTED TO REACH PORTIONS OF SOUTH CENTRAL WISCONSIN AROUND 3 AM...AND PORTIONS OF THE SOUTHEAST AROUND 5 AM. A FEW STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD FRONT MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LMZ643>646-170445- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1139 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY MORNING AS THE COLD FRONT MOVES THROUGH. SOME OF THE THUNDERSTORMS MAY STILL BE STRONG. GUSTY NORTHWEST WINDS MAY REACH SMALL CRAFT CRITERIA ON THURSDAY. HENTZ WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 16, 3:08 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 308 AM CDT THU AUG 16 2012 WIZ046-160915- MARQUETTE- 308 AM CDT THU AUG 16 2012 ...STRONG THUNDERSTORM MOVING INTO MARQUETTE COUNTY... AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN ADAMS COUNTY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WESTFIELD BY 335 AM CDT... MONTELLO BY 350 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. GEHRING
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:12 AM CDT | Severe Thunderstorm Warning | MKX | Marquette | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.